Tennessee, 2010

Flash Flood in Tennessee, August 19, 2010

August 19, 2010 · NWS MRX · 1 event in 1 county or zone

A isolated thunderstorm moved through Johnson City, Tennessee, producing flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A isolated thunderstorm moved through Johnson City, Tennessee, producing flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 19, 2:39 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 2:39 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT THU AUG 19 2010

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...BUSY SHIFT THIS
AFTERNOON AS SHOWERS/TSRA HAVE LINGERED OVER NE TN AND SW VA
...ALONG THE FRONTAL BOUNDARY. MAINLY HYDROLOGY CONCERNS WITH SOME
FLOODING OCCURRING AGAIN IN SCOTT COUNTY VA...SEE LATEST LSRMRX
PRODUCT FOR DETAILS. A COUPLE OF FLOOD ADVISORIES AND ONE FFW STILL
IN EFFECT FOR SW VA AND NE TN. ORGANIZED CONVECTION WILL END BEFORE
6PM EDT...SO I OPTED FOR A PRE FIRST PERIOD IN ZONE FORECAST.

CLINCH RIVER NEAR SPEERS FERRY IN SCOTT COUNTY VA IS ON THE RISE
THIS AFTERNOON AND BEING CLOSELY MONITORED. PLEASE SEE OUR LATEST
FLSMRX PRODUCT FOR THE LATEST CREST FORECAST (STILL BELOW FLOOD
STAGE OF 18.0 FEET).

OTHERWISE...TIME IS SHORT...SO WILL JUST SAY THAT REST OF FORECAST
PERIODS FOR THE SHORT TERM WERE JUST SLIGHTLY TWEAKED...AND
GENERALLY WERE ON TRACK.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...NO MAJOR DIFFERENCES
IN MODELS DURING THE PERIOD BUT STAYED A LITTLE CLOSER TO ECMWF
DEPICTION. SOME UNCERTAINTY IN SYSTEM/FRONTAL TIMING FOR SATURDAY
NIGHT BUT MODELS ARE INDICATING A WEAK SHORT WAVE FEATURE BUILDING
ACROSS THE SOUTHERN APPALACHIANS AROUND SATURDAY/SATURDAY NIGHT
TIMEFRAME SO MAINTAINED A 50 PERCENT POP FOR THE FORECAST AREA AT
THIS TIME. MAIN UPPER TROF WILL BE PROGRESSING EAST ACROSS THE GREAT
LAKES AND MIDWEST SUNDAY INTO MONDAY DRIVING A COOL FRONTAL BOUNDARY
THROUGH THE REGION. KEPT PROBABILITY AT 40 PERCENT ON SUNDAY FOR
CONVECTIVE PRECIP WHILE DROPPING BACK TO SLIGHT CHANCE SUNDAY NIGHT
AS BOUNDARY SLIPS FURTHER SOUTH AND EAST. BOUNDARY STARTS TO SLOW
DOWN AND MAY BECOME STATIONARY OVER NORTHERN GEORGIA ON MONDAY SO
STAYED WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA ON MONDAY WHILE
OPTING FOR A NICE DRY FORECAST REMAINDER OF THE FORECAST AREA. WAS
ABLE TO KEEP TUESDAY DRY WITH HIGHER PRESSURE BUILDING IN BEHIND
THIS EARLY WEEK SYSTEM. UNCERTAINTY INCREASES LATE IN THE LONG TERM
FORECAST BUT MODELS WOULD LIKE TO BRING YET ANOTHER UPPER TROF
ACROSS THE NORTHERN TIER WITH ASSOCIATED COLD FRONT AT MID WEEK.
USED THE SLIGHT CHANCE PROBABILITY FOR CONVECTION WITH THIS FRONT
WHILE DRYING IT OUT AGAIN ON THURSDAY WITH EXPECTATION OF FRONTAL
PASSAGE FOLLOWED BY LOWER DEWPOINT AND HIGHER PRESSURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  74  91  73 /  20  40  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  73  89  71 /  20  30  30  50  50
OAK RIDGE, TN                       70  91  72  89  70 /  10  30  30  50  50
TRI CITIES AIRPORT, TN              65  90  66  87  66 /  20  10  10  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 19, 3:50 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT THU AUG 19 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
450 AM EDT THU AUG 19 2010 /350 AM CDT THU AUG 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE NORTHEAST ACROSS THE AREA THIS MORNING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...WITH SOME FLOODING IN A FEW AREAS.
SINCE THERE HAS BEEN REPEATED AREAS OF HEAVY RAINFALL THAT HAS
OCCURRED IN THE PAST 24 HOURS...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWEST VIRGINIA...SOUTHWEST NORTH CAROLINA AND TENNESSEE
COUNTIES UNTIL 11 AM THIS MORNING.

RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES ACROSS THE
AREA...WITH SOME ISOLATED AND LOCALIZED AMOUNTS OF THREE TO FOUR
INCHES.

FLOODING IS POSSIBLE IN SOME AREAS IN EAST TENNESSEE...SOUTHWEST
VIRGINIA AND SOUTHWEST NORTH CAROLINA. IF YOU APPROACH A FLOODED
ROAD...TURN AROUND...DON'T DROWN. DO NOT DRIVE THROUGH FLOODED
ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AIR MASS WILL RETURN TO THE SOUTHERN APPALACHIAN REGION
SATURDAY...WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING A THREAT FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING DUE TO THE POTENTIAL
FOR FLASH FLOODING.

TD

In the hours before

Local storm report, Aug 19, 2:27 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT THU AUG 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      FORT BLACKMORE          36.77N 82.59W
08/19/2010                   SCOTT              VA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED COUNTY WIDE...MULTIPLE MUD
            SLIDES...6 FAMALIES EVACUATED IN FORT BLACKMORE AREA NEAR
            BIG STONY CREEK...REPORTED BY DISPATCH.

&&

SROBERTS

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 19, 6:00 PM EST to 8:00 PM EST
Where
Washington County, 1.03 mi NE of Embreeville Jct to 1.02 mi NE of Embreeville Jct
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.311, -82.368

Heavy rainfall resulted in flash flooding with several inches of water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262499.